Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 84, NWS Lincoln, IL

April 20, 2023Christian County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 20, 2023, 7:28 PM CDT for Christian County, Shelby County, Illinois. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2023, 7:28 PM CDT (00:28 UTC)
Expired
Apr 20, 2023, 8:00 PM CDT
In force
32 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Christian County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 82 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 7:34 PM CDTHAIL 11 Nnw Pana, ILREPORT FROM MPING: QUARTER (1.00 IN.).
Apr 20, 7:37 PM CDTHAIL 1Pana, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 1:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

538 
WUUS53 KILX 210028
SVRILX
ILC021-173-210100-
/O.NEW.KILX.SV.W.0084.230421T0028Z-230421T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
728 PM CDT Thu Apr 20 2023

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Christian County in central Illinois...
  Northwestern Shelby County in central Illinois...

* Until 800 PM CDT.

* At 728 PM CDT, a severe thunderstorm was located near Pana, or 9
  miles northeast of Nokomis, moving northeast at 50 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Assumption and Tower Hill around 740 PM CDT.
  Westervelt around 745 PM CDT.

Other locations in the path of this severe thunderstorm include
Findlay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3935 8914 3935 8925 3943 8932 3965 8889
      3965 8882 3958 8881 3958 8872 3951 8872
      3947 8869 3929 8914
TIME...MOT...LOC 0028Z 237DEG 45KT 3940 8916 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Shimon
3 follow-up statements
666 
WWUS53 KILX 210037
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
737 PM CDT Thu Apr 20 2023

ILC021-173-210100-
/O.CON.KILX.SV.W.0084.000000T0000Z-230421T0100Z/
Christian-Shelby-
737 PM CDT Thu Apr 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN CHRISTIAN AND NORTHWESTERN SHELBY COUNTIES...

At 736 PM CDT, a severe thunderstorm was located near Assumption, or
13 miles west of Shelbyville, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Westervelt around 745 PM CDT.

Other locations in the path of this severe thunderstorm include
Findlay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3935 8914 3939 8918 3948 8923 3965 8889
      3965 8882 3958 8881 3958 8872 3951 8872
      3947 8869 3929 8914
TIME...MOT...LOC 0036Z 237DEG 45KT 3946 8904 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Shimon
273 
WWUS53 KILX 210048
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
748 PM CDT Thu Apr 20 2023

ILC021-210057-
/O.CAN.KILX.SV.W.0084.000000T0000Z-230421T0100Z/
Christian-
748 PM CDT Thu Apr 20 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHRISTIAN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Illinois.

LAT...LON 3944 8899 3949 8901 3958 8901 3965 8889
      3965 8882 3958 8881 3958 8872 3951 8872
      3947 8869 3934 8902
TIME...MOT...LOC 0047Z 242DEG 42KT 3949 8889 

$$

ILC173-210100-
/O.CON.KILX.SV.W.0084.000000T0000Z-230421T0100Z/
Shelby-
748 PM CDT Thu Apr 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN SHELBY COUNTY...

At 747 PM CDT, a severe thunderstorm was located over Westervelt, or
7 miles northwest of Shelbyville, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Findlay around 755 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3944 8899 3949 8901 3958 8901 3965 8889
      3965 8882 3958 8881 3958 8872 3951 8872
      3947 8869 3934 8902
TIME...MOT...LOC 0047Z 242DEG 42KT 3949 8889 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Shimon
709 
WWUS53 KILX 210056
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
756 PM CDT Thu Apr 20 2023

ILC173-210105-
/O.EXP.KILX.SV.W.0084.000000T0000Z-230421T0100Z/
Shelby-
756 PM CDT Thu Apr 20 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SHELBY COUNTY
WILL EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Illinois.

LAT...LON 3944 8899 3949 8901 3958 8901 3965 8889
      3965 8882 3958 8881 3958 8872 3951 8872
      3947 8869 3934 8902
TIME...MOT...LOC 0055Z 237DEG 45KT 3954 8878 

$$

Shimon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 6:52 PM CDT, 36 minutes earlier.

Area forecast discussion, Apr 20, 6:52 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
652 PM CDT Thu Apr 20 2023

.SYNOPSIS...
Issued at 351 PM CDT Thu Apr 20 2023

Line of severe storms has developed just ahead of a cold front and
will move across the central Illinois this evening, with the
threat of large hail, damaging winds, and possible tornadoes;
mainly west of I-57. Storms should diminish as they get east of
I-55. A secondary cold front then swings through Friday night,
bringing much colder temperatures and the potential for
widespread frost over the weekend. Dry and seasonable weather is
anticipated into the middle of next week.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 351 PM CDT Thu Apr 20 2023

Severe storms have developed ahead of the cold front that is
forecast to move into and through the CWA this evening.
Instability and shear supports strong storms with potential of
large hail and damaging winds. Tornadoes are also possible with
some of the cells across the northern parts of the CWA. These
storms will move northeast as the line moves east. As the storms
get further east, instability and shear diminishes, so storms
should also diminish in intensity. Strong winds out ahead of these
storms will also continue with gusts around 45 mph still common in
the wind advisory area and will be allowed to expire at 5 pm. As
the front moves to the east, showers and isolated storms will
linger in the east and southeast, mainly east of I-57. Cooler
temps will also move into the region. Overnight lows will be in
the 50s...however highs tomorrow will only get into the 60s.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 351 PM CDT Thu Apr 20 2023

Showers will continue to linger in the east and southeast Friday
night. However, dry weather is expected through the weekend and
the first part of next week. Overnight lows will drop into the
middle 30s for Sat night, but into the lower to around 30 for
Sunday night. Widespread frost will be possible Sun night/Mon
morning. Unsettled weather returns to the area for Tuesday
through Thursday with chances of showers through the period.
Cooler than normal temps are expected as well, with temps only
reaching into the 60s and lows in the 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 650 PM CDT Thu Apr 20 2023

A strong cold front near I-55 early this evening is currently
pushing through BMI and SPI airports and will push east of DEC and
CMI between 01-03Z. A band of showers and scattered thunderstorms
along and ahead of the cold front will bring MVFR conditions at
times into mid evening for all but PIA airports. CMI will see rain
showers linger longer behind the front into early overnight with
possible MVFR conditions there. Otherwise VFR condtions expected
overnight into Friday. Breezy SSW winds gusting 25-35 kts early
this evening ahead of cold front to turn west to WNW during this
evening with cold frontal passage and gradually diminish to around
10 kts. Winds to veer back to the SSW to SW during Friday morning
with gusts 17-22 kts after 15Z/10 am and diminishing back toward
10 kts after 22Z and turning west to WSW.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...Auten
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...07
Hazardous weather outlook, Apr 20, 4:06 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
406 PM CDT Thu Apr 20 2023

ILZ027>031-036>038-040>044-047>054-061-066-211200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Cass-Menard-Scott-Morgan-Sangamon-
Christian-Macon-Moultrie-Shelby-Effingham-
406 PM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Southwest winds will gust to around 30-35 mph this evening and then
diminish after 5 pm. This could cause difficult travel for high
profile vehicles.

Thunderstorms are likely this evening. Some of the storms could be
severe, with damaging wind gusts and large hail the primary hazards.
A tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Low temperatures will drop near freezing Sunday morning and Monday
morning. This could damage sensitive unprotected outdoor vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening through 7-8
pm.

ILZ045-046-055>057-062-063-067-068-071>073-211200-
Champaign-Vermilion-Douglas-Coles-Edgar-Cumberland-Clark-Jasper-
Crawford-Clay-Richland-Lawrence-
406 PM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Southwest winds will gust 35-45 mph this evening but diminish after 5
pm. This could cause difficult travel for high profile vehicles. The
gusty winds will also allow outdoor fire to spread quickly, so
burning is discouraged.

Thunderstorms are likely this evening. Some of the storms could be
severe, with damaging wind gusts and hail the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are forecast on Friday. Severe weather is
not expected.

Low temperatures will drop near freezing Sunday morning and Monday
morning. This could damage sensitive unprotected outdoor vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening after 8 pm.

Auten

In the hours before

Special weather statement, Apr 20, 5:52 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Lincoln IL
552 PM CDT Thu Apr 20 2023

ILZ051-052-202315-
Sangamon-Christian-
552 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of northern Christian
and southeastern Sangamon Counties through 615 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm over
White Oak, or 9 miles east of Virden, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Pawnee around 555 PM CDT.
  Kincaid, Bulpitt and Jeisyville around 605 PM CDT.
  Taylorville around 610 PM CDT.

Other locations in the path of this storm include Edinburg.

This includes Interstate 55 between mile markers 77 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Illinois.

&&

LAT...LON 3943 8953 3952 8954 3952 8974 3954 8975
      3982 8930 3960 8909
TIME...MOT...LOC 2251Z 233DEG 37KT 3953 8960

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Shimon
Special weather statement, Apr 20, 6:09 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Lincoln IL
609 PM CDT Thu Apr 20 2023

ILZ037-038-202345-
Tazewell-McLean-
609 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of southeastern
Tazewell and west central McLean Counties through 645 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hopedale, or 16 miles southeast of Pekin, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Stanford around 620 PM CDT.
  Danvers around 625 PM CDT.

Other locations in the path of this storm include Bloomington,
Carlock, Normal and Hudson.

This includes the following highways...
 Interstate 155 between mile markers 15 and 19.
 Interstate 39 between mile markers 0 and 8.
 Interstate 55 between mile markers 154 and 168.
 Interstate 74 between mile markers 120 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for central
Illinois.

&&

LAT...LON 4033 8944 4044 8949 4065 8898 4045 8886
TIME...MOT...LOC 2308Z 244DEG 45KT 4040 8939

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Shimon
Local storm report, Apr 20, 6:16 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
616 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             3 ENE WASHINGTON        40.73N 89.35W
04/20/2023  E1.00 INCH       TAZEWELL           IL   TRAINED SPOTTER

            REPORT RELAYED BY EM.

&&

RK
Special weather statement, Apr 20, 6:24 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Lincoln IL
624 PM CDT Thu Apr 20 2023

ILZ052>054-061-210000-
Macon-Christian-Moultrie-Shelby-
624 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of central Christian,
northwestern Moultrie, northwestern Shelby and southeastern Macon
Counties through 700 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm over
Taylorville, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Stonington around 635 PM CDT.
  Assumption around 640 PM CDT.

Other locations in the path of this storm include Moweaqua, Macon,
Dalton City, Bethany and Lovington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Illinois.

&&

LAT...LON 3936 8933 3956 8946 3985 8884 3979 8877
      3974 8857 3959 8860
TIME...MOT...LOC 2323Z 244DEG 45KT 3950 8927

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Shimon
Special weather statement, Apr 20, 6:53 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Lincoln IL
653 PM CDT Thu Apr 20 2023

ILZ044-045-210030-
Piatt-Champaign-
653 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of northeastern Piatt
and northern Champaign Counties through 730 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mansfield, or 11 miles north of Monticello, moving northeast at 50
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Mahomet around 700 PM CDT.
  Lake Of The Woods around 705 PM CDT.
  Fisher around 710 PM CDT.

Other locations in the path of this storm include Thomasboro, Rantoul
and Gifford.

This includes the following highways...
 Interstate 57 between mile markers 244 and 257.
 Interstate 72 between mile markers 168 and 175.
 Interstate 74 between mile markers 162 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Illinois.

&&

LAT...LON 4006 8856 4018 8865 4025 8857 4027 8851
      4028 8845 4040 8825 4040 8797 4033 8796
TIME...MOT...LOC 2353Z 237DEG 41KT 4019 8853

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Shimon
Local storm report, Apr 20, 7:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
719 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      MOSSVILLE               40.82N 89.57W
04/20/2023                   PEORIA             IL   EMERGENCY MNGR

            ROADWAYS FLOODED OVER NEAR RT 29 AND RT 6.

&&

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:40 AM CDTFreeze WatchILXFulton, Knox, Schuyler25 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.